The clinically proven and FDA approved hair loss drug Propecia (1mg finasteride) is by far the most effective DHT blocker known for reversing the affects of male pattern baldness. While there have been many studies investigating the correlation between Propecia and long term sexual side effects, a new study conducted by a researcher at George Washington University suggests that men who take finasteride for thinning hair may also lose interest in consuming alcohol.
The small study consisted of 83 male Propecia users who had experienced persistent sexual side effects that lasted at least three months after they stopped taking it. The study had no control group that didn’t take the finasteride.
The survey found that two-thirds of participants reported drinking less alcohol in comparison to before they started taking finasteride. Of the 63 men who consumed at least 1 alcoholic beverage per week prior to starting finasteride, 41 noted a decrease in their alcohol consumption after stopping finasteride, 20 men reported no change in their alcohol consumption and 2 men reported an increase in their alcohol consumption.
In former male users of finasteride who developed persistent sexual side effects, 65% noticed a decline in their alcohol consumption as compared to baseline. The cause of this side effect is not known. However, it’s speculated to be be due to changes to chemicals in the brain called neurosteroids – which are linked to alcohol consumption.
The lack of a control group that did not take finasteride means that it is impossible to determine whether or not this reported change in alcohol consumption may happen naturally over time as men age. The results may also not be representative of what might be seen in older men, men taking the drug for its other use (enlarged prostate), or men who do not experience the sexual side effects of the drug.
Sexual problems can lead to depression which can also lead to a decrease in other activities. Thus, it’s possible that the reduction in alcohol consumption reported in this study is due to emotional or psychological distress and/or depression related to sexual performance problems.
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community